Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 3, 2012, 6:37 PM EDT for Barbour County, West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 6:37 PM EDT (22:37 UTC)
- Expired
- Aug 3, 2012, 7:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, WV
County Barbour County, WV
The radar
The Pittsburgh radar (KPBZ), 173 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
945
WWUS81 KRLX 032237
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
637 PM EDT FRI AUG 3 2012
WVZ040-047-032315-
BARBOUR WV-RANDOLPH WV-
637 PM EDT FRI AUG 3 2012
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BARBOUR AND NORTHEASTERN
RANDOLPH COUNTIES...
AT 634 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST
OF ELKINS...MOVING NORTH AT 20 MPH.
THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR BOWDEN AROUND 655 PM...ELKINS AROUND 705 PM
AND KERENS AROUND 715 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3875 7975 3917 8005 3924 7981 3921 7981
3913 7983 3908 7977 3904 7977 3900 7959
3880 7952
$$
14What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:03 PM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, Aug 3, 2:03 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 203 PM EDT FRI AUG 3 2012 .SYNOPSIS... MOISTURE AND INSTABILITY WILL TRIGGER AFTERNOON CONVECTION TODAY AND SATURDAY...AS WEAK UPPER LEVEL DISTURBANCES PASS. A COLD FRONT BRINGS MORE WIDESPREAD AND STRONGER THUNDERSTORMS SUNDAY. && .NEAR TERM /THROUGH SATURDAY/... CONVECTION CURRENTLY ONGOING JUST WEST OF CWA IN KY/OH...ASSOCIATED WITH AN UPPER LEVEL SHORTWAVE TROUGH DIGGING SOUTHEAST INTO THE CAROLINAS. NAM/RAP ALSO SO A VORT MAX SHEDDING OFF THE SHORTWAVE AND SLIDING IT NORTHEAST ALONG THE OHIO RIVER. BOTH MODELS WEAKEN THIS FEATURE AS AS IT MOVES TO THE NORTHEAST...BUT STILL FELT THERE WILL BE ENOUGH CONVECTION ALONG THE OHIO RIVER TO INCREASE TO CHANCE POPS THIS AFTERNOON THERE. HAVE SEEN A COUPLE SHORT LIVED CELLS GO UP OVER THE NORTHERN MOUNTAINS...AND WILL A LITTLE MORE HEATING...SHOULD SEE ADDITIONAL DEVELOPMENT ACROSS THE MOUNTAINS THIS AFTERNOON. AS WE LOSE HEATING THIS EVENING...CONVECTION WILL DECREASE...BUT WITH UPPER LEVEL SHORTWAVE TROUGH APPROACHING...LINGERING SHOWERS AND STORMS POSSIBLE TONIGHT...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE CWA. MOISTURE WILL CONTINUE TO INCREASE INTO TOMORROW...SO WILL AGAIN SEE SHOWERS AND THUNDERSTORMS RAMP UP WITH DIURNAL HEATING. THE MAIN VORT LOBE FOR TOMORROW APPEARS TO BE SOUTH...SO HAVE HIGHEST POPS IN SOUTHERN WV MOUNTAINS INTO SOUTHWESTERN VA. COOLED LOW TEMPS SOME TONIGHT...ESPECIALLY ACROSS THE MOUNTAINS AS GFS/NAM CAME IN WITH A BIT COOLER 850 TEMPS THAN PREVIOUS RUNS. HIGHS FOR TOMORROW COULD BE PROBLEMATIC...MAV GUIDANCE COMING IN WARMER THAN PREVIOUS FORECAST WITH MET FAIRLY CLOSE TO A BIT COOLER. MODELS INDICATING COOLER 850S THAN PREVIOUS RUNS...AND THERE SHOULD BE A LOT OF CLOUDS. THINKING MAV GUIDANCE TOO WARM...BUT BIAS CORRECTED GUIDANCE SEEMED BETTER...ALONG WITH THE MET. IN THE END...COOLED TEMPS A BIT ACROSS NORTHERN ZONES BUT MADE FEW CHANGES ELSEWHERE. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... MODELS ARE PERSISTENT AND IN REASONABLE AGREEMENT ON A STRONG UPPER TROUGH AND ATTENDING COLD FRONT MOVING EAST ACROSS THE AREA SUNDAY AND SUNDAY NIGHT. WITH A VERY WARM AND HUMID SUMMERTIME ATMOSPHERE IN PLACE AHEAD OF THE SYSTEM...THE COMBINATION OF STRONG DYNAMICS AND A JUICY ATMOSPHERE PRESENT AN INCREASING CHANCE OF SEVERE THUNDERSTORMS IN THE FORM OF A SQUALL LINE AHEAD OF THE FRONT. ALTHOUGH THE FRONT WILL LAG WITH TIME AS THE SYSTEM MOVES ACROSS LATER SUNDAY...THE STRONG UPPER DYNAMICS SHOULD MAINTAIN THESE STORMS. SEVERE STORMS CENTER HAS OUR AREA IN A SLIGHT RISK SUNDAY. WITH ALL THE CLOUDS AND CONVECTION SUNDAY...MAX TEMPS WILL BE HELD IN THE 80S. EVEN WITH WIDESPREAD CLOUDS SUNDAY...WHICH WILL TEMPER THE HEATING EFFECT...THE STRONG DYNAMICS SHOULD COMPENSATE FOR ANY LACK OF HEATING TO GET STRONG STORMS GOING. SO...CAT POPS SUNDAY INTO EARLY SUNDAY NIGHT WILL SPREAD FROM WEST TO EAST. ALTHOUGH THE UPPER SYSTEM AND DEEP MOISTURE EXITS MONDAY MORNING...THE FRONT ITSELF MAY TAKE TIL TUESDAY MORNING TO CLEAR THE MOUNTAINS. SO WE LEAVE LOW CHANCE POPS SOUTHEAST PORTION OF AREA MONDAY AND MONDAY NIGHT...WHILE DRYING OCCURS OVER THE NORTH AND WEST PORTIONS OF AREA. PRIOR TO THIS SIGNIFICANT SYSTEM...WE LOOK FOR INCREASING MOISTURE ON RETURN SOUTHERLY FLOW SATURDAY NIGHT...SO CANNOT RULE OUT A NOCTURNAL STORM. BUT WILL KEEP POPS LOW. IN ANY EVENT IT WILL EB WARM AND MUGGY. && .LONG TERM /TUESDAY THROUGH FRIDAY/... GOING WITH HPC. NORTHWEST FLOW ALOFT STRENGTHENS...WITH THE HOT AND HUMID AIR BEING SHUNTED TO THE SOUTH. TRANQUIL PERIOD OF DRY AND NEAR SEASONABLE TEMPERATURES DOMINATE THIS PERIOD AS WEAK HIGH PRESSURE DOMINATES. GOOD MODEL AGREEMENT ON THIS SCENARIO. BY FRIDAY...NEXT SYSTEM APPROACHES AS THE UPPER FLOW BECOMES MORE WESTERLY AND ALLOW THE HEAT AND MOISTURE TO RETURN. THE SUNDAY UPPER SYSTEM AND DEEPER MOISTURE EXITS SUNDAY NIGHT...BUT THE LOW LEVEL MOISTURE AND FRONT WILL STRUGGLE TO MOVE ACROSS MONDAY. THUS..WILL MAINTAIN LOW POPS INTO MONDAY AS THERE MAY BE ENOUGH LOW LEVEL MOISTURE AND FOCUSING WITH THE FRONT TO POPS A FEW STORMS. WILL END POPS ABRUPTLY MONDAY EVENING WITH LOSS OF HEATING AND INCREASING MIXING OF DRIER AIR FROM ALOFT. HIGH PRESSURE WILL FINALLY BRING DRY AND WARM CONDITIONS MID WEEK. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... CONVECTION STARTING TO MOVE INTO WESTERN ZONES ASSOCIATED WITH A VORT MAX EXPECTED TO WEAKEN AS IT MOVES UP THE OHIO RIVER VALLEY. DID INTRODUCE VCTS AT KHTS FOR THIS AFTERNOON. WILL ALSO HAVE SCATTERED CONVECTION IN THE MOUNTAINS THIS AFTERNOON. FOG IS A TOUGH CALL FOR TONIGHT...MORE CLOUDS AROUND...BUT ALSO MORE LOW LEVEL MOISTURE THAN LAST NIGHT. SETTLED ON MVFR VISIBILITIES IN GENERAL...WITH DENSER FOG AROUND MOST PRONE VALLEYS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: MEDIUM TO HIGH. ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS MAY VARY...WITH AMENDMENTS POSSIBLE. FOG TIMING AND DENSITY COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... BRIEF IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS THROUGH WEEKEND. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JMV/MZ NEAR TERM...MZ SHORT TERM...JMV LONG TERM...JMV AVIATION...MZ
Hazardous weather outlook, Aug 3, 2:50 PM EDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 250 PM EDT FRI AUG 3 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-041900- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 250 PM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A RISK FOR SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 3, 5:08 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
508 PM EDT FRI AUG 3 2012
WVZ028-038-032200-
BRAXTON WV-WEBSTER WV-
508 PM EDT FRI AUG 3 2012
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BRAXTON AND NORTHWESTERN
WEBSTER COUNTIES...
AT 500 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF SUTTON...MOVING NORTHEAST AT 20 MPH.
THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR DIANA AROUND 515 PM...CENTRALIA AROUND 520
PM...HACKER VALLEY AROUND 540 PM...HOLLY RIVER STATE PARK AROUND 545
PM...FALLS MILLS AROUND 550 PM AND CLEVELAND AROUND 555 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3843 8058 3848 8067 3850 8068 3853 8065
3853 8073 3852 8074 3854 8076 3884 8057
3877 8044 3874 8046 3872 8044 3873 8036
3871 8033 3869 8032 3869 8029
14Special weather statement, Aug 3, 6:37 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
637 PM EDT FRI AUG 3 2012
WVZ040-047-032315-
BARBOUR WV-RANDOLPH WV-
637 PM EDT FRI AUG 3 2012
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BARBOUR AND NORTHEASTERN
RANDOLPH COUNTIES...
AT 634 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST
OF ELKINS...MOVING NORTH AT 20 MPH.
THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR BOWDEN AROUND 655 PM...ELKINS AROUND 705 PM
AND KERENS AROUND 715 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3875 7975 3917 8005 3924 7981 3921 7981
3913 7983 3908 7977 3904 7977 3900 7959
3880 7952
14The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:08 PM EDT | Special Weather Statement | RLX | Webster | 52 min |
| Aug 3, 7:59 PM EDT | Special Weather Statement | RLX | Barbour, Taylor | 46 min |
| Aug 3, 4:14 PM EDT | Flash Flood Warning | RLX | Carter, Greenup | 3 hr |
Nearby
Special Weather Statements in West Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.